Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 301, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2001, 1:05 PM CDT for Worth County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 21, 2001, 1:05 PM CDT (18:05 UTC)
- Expired
- Jul 21, 2001, 1:25 PM CDT
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Worth County, IA
The radar
The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 211806 SVRDSM IAC195-211825- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 105 PM CDT SAT JUL 21 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WORTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 125 PM CDT * AT 102 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHWOOD...OR ABOUT 21 MILES NORTH OF MASON CITY...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRAFTON 120 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM SATURDAY AFTERNOON FOR NORTHWESTERN IOWA. LAT...LON 4352 9315 4340 9330 4330 9303 4349 9303 M@YERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:04 AM CDT, 10 hours 1 minute earlier.
Area forecast discussion, Jul 21, 3:04 AM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 304 AM CDT SAT JUL 21 2001 PROBLEMS TDA REVOLVE ARND EVER PRESENT TSTM TRENDS AND ALSO HEAT SEVERITY. TSTMS ONGOING INVOF KALO AND DVLPG AC FM KTQE/KOMA AREA SEWD INTO SERN IA APPR TO BE IN ZN OF ELEVATED WRM ADVCTN BTWN H85/H7 PER 00Z UPR AIR ANLYS AND VEERING IN 07Z PROFILERS. STILL RELATIVELY WEAK...BUT LOW LVL JET FOCUSED A BIT FARTHER E FM KS INTO IA TNGT ALSO HELPING TO AID DVLPMT. WL GO WITH PAST TRENDS AND DMSH NERN PCPN DIURNALLY TDA AND ANYTHING THAT MAY DVLP W AND S IN AC. ALSO CONCERNED ABT SFC DVLPMT BY LATE AFTN ASSOCD WITH TROF/WRMFNT 07Z SFC ANLYS PLACES FM ERN NE ACRS SWRN IA INTO NRN MO. KOAX 00Z SOUNDING INDCD TREMENDOUS INSTABILITY AND LTL CIN SO WITH MORE SUN XPCD TDA THERE MAY BE ENOUGH CNVGNC ALG BNDRY FOR TSTMS. WL KEEP LOW CHCS GOING ALG THIS FEATURE THRU DAY AS IT SLIDES SLOWLY NWD. TEMPS TDA ALSO A CONCERN. ADVY CRITERIA NEARED YDA IN SRN ZNS AND LOW LVL WNDS A TAD HIGHER TDA PROMOTING MORE MIXING. LESS CLOUDINESS MAY ALSO HELP PUSH HEAT INDICES INTO CRITERIA. THUS WL ISSUE HEAT ADVY GENERALLY ALG AND S OF KCIN-KDSM-KOTM LN TDA UNLESS CONVECTION BREAKS OUT IN DVLPG AC BAND BEFORE ZN ISSUANCE. 07Z OBS STILL IN MID 70S TO LOW 80S SO ONLY 10-15 DEG RISES NEEDED TO VERIFY CONSIDERING DWPNTS. MAY NEED ONE TMRW AS WELL...BUT WITH UNCERTAINTLY DUE TO CONVECTION WL WORK WITH ONE DAY AT A TIME AND JUST HIT HARD IN SUN WORDING. COORDINATION W/OAX AND DVN. IN LATER PDS...HAVE PRETTY MUCH THROWN OUT AVN WITH POOR RUN TO RUN CONTINUITY AND TROUBLE INITIALIZING AND EVOLVING CONVECTION. CONDS CHG LTL TNGT SO WL KEEP CHCS GOING WITH LINGERING SFC BASED TSTMS POSSIBLE AND CONTD ELEVATED WRM ADVCTN MUCH LIKE THIS MRNG. WL KEEP SUN POPS GOING TOO MAINLY IN THE MRNG FOLLOWED BY HIGHLIGHTING HEAT. WITH LTL LOW LVL CNVGNC...ANYTHING THAT IS GOING AT START OF PD SHOULD DSIPT. BY SUN NGT UPR LVL RDG APPRS TO FLATTEN AND MAY BRING RING OF ACTIVE CONVECTION ND IS SEEING TNGT INTO IA AS FNT FINALLY TRIES TO SAG SWD. INSTABILITY VERY HIGH WITH CAPES AOA 4000 J/KG...CNVGNC INCRG AND LTL CIN AS FNT NRS NWRN SXN TWRD 00Z. SYNOPIC SCALE UVM INCRS AS WELL WITH BACLIN ZN DROPPING S AND ENHANCING FRONTOGENETICAL FORCING. THIS EVENT MAY BE MORE WDSPRD THAN PAST FEW NGTS SO WL GO ABV GUID POPS...BUT STILL IN CHC CATEGORY. LOW JET JET LOOKS TO BE STGR THAN PAST FEW NGTS WHICH SHOULD SUSTAIN CONVECTION MUCH OF NGT. TEMP WISE...WL GO A CATEGORY ABV PERSISTENCE TDA UNLESS CONVECTION IS MORE WDSPRD TWRD 400 AM...PERSISTENCE TNGT AND ABV GUID AGN SUN AHD OF APCHG FNT. MAIN COOL OFF qMAY WAIT TIL TUE AS DEPICTED IN ZNS...BUT WL TEMPER BACK HOT AND HUMID WORDING MON WITH CONVECTIVE DEBRIS POSSIBLE. .DSM...HEAT ADVY TDA ROUGHLY ALG AND S OF KCIN-KDSM-KOTM LN SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.